Alabama, 2001

Hail and Damaging Wind in Alabama, September 18, 2001

September 18, 2001 · NWS BMX · 3 events in 1 county or zone

A thunderstorm became severe moving across the city of Cherokee in western Colbert County. The thunderstorm produced 1 inch hail and downed a number of trees across the town.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A thunderstorm became severe moving across the city of Cherokee in western Colbert County. The thunderstorm produced 1 inch hail and downed a number of trees across the town. Lightning also struck at least two houses causing fires that did damage to two houses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 18, 2:12 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 18, 2:12 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
312 PM CDT TUE SEP 18 2001

UPPER SHORTWAVE TROF AND ASSOCIATED SURFACE COLD FRONT STILL PROGGED
BY MODELS TO BRING PERIOD OF WET WEATHER TO FORECAST AREA NEXT 24-
36 HOURS.  SHOWERS ALREADY GATHERING TO THE WEST...AND INTEND TO GO
ABOVE MOS GUIDANCE ON POPS IN MANY AREAS TONIGHT.

RAIN COVERAGE SHOULD BE PRETTY GOOD TOMORROW...AND INSTABILITY
FORECASTS SUGGEST KEEPING THUNDERSTORMS IN AS WELL.  AVN A LITTLE
FASTER AT MOVING EVERYTHING THROUGH...WHILE ETA IS SLOWER.  WILL
BASE THE FORECAST ON THE ETA...WHICH SUGGESTS THAT LOW LEVEL
MOISTURE IN WAKE OF COLD FROPA WILL KEEP CONSIDERABLE CLOUDINESS IN
EASTERN PORTIONS ON THURSDAY.

HSV 068/080/065/080/060 67400
BHM 068/082/065/083/060 57400
MGM 068/084/068/083/063 56500

.BHM...NONE.

In the hours before

Special weather statement, Sep 18, 12:10 PM CST, 4 hours 50 minutes before
ALZ001>050-182015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT TUE SEP 18 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS...WILL DEVELOP OVER THE
SOUTHERN AND WESTERN PORTIONS OF THE STATE THROUGH THE EVENING HOURS.
THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
September 18, 5:00 PM CST to 5:10 PM CST
Where
Colbert County, Cherokee
Measured
55 kt (63 mph)
Property damage
$8,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.750, -87.967

Hail, Colbert

When
September 18, 5:00 PM CST to 5:04 PM CST
Where
Colbert County, Cherokee
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.750, -87.967

Lightning, Colbert

When
September 18, 5:00 PM CST
Where
Colbert County, Cherokee
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266180, 5266181, 5266468.